Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS New Orleans, LA

August 25, 2002Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 25, 2002, 2:25 PM CDT for Jackson County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2002, 2:25 PM CDT (19:25 UTC)
Expired
Aug 25, 2002, 3:15 PM CDT
In force
50 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS54 KLIX 251925
SVRNEW
MSC059-252015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
223 PM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PASCAGOULA...MOSS POINT...ESCATAWPA

* UNTIL 315 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 4 MILES WEST OF ESCATAWPA...MOVING EAST AT 
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GAUTIER AND VANCLEAVE

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3056 8870 3038 8870 3034 8831 3059 8830

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 11:35 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 25, 11:35 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1135 AM CDT SUN AUG 25 2002

MCS WITH STRENGTHENING THUNDERSTORMS ALONG LEADING EDGE/OUTFLOW
BOUNDARY OVER EAST CENTRAL LA AND SOUTHWEST MS WILL CONTINUE TO MOVE
SOUTHEAST AROUND 30 MPH THE NEXT FEW HOURS. THE SYSTEM SHOULD SLOW
DOWN AS IT ENCOUNTERS LIGHTER STEERING CURRENTS IN THE STRONGLY
DIFLUENT MID/UPPER FLOW OVER THE CENTRAL GULF COAST REGION.
MID/UPPER LEVEL SHORTWAVES...UPPER DIFFLUENCE...THE OUTFLOW
BOUNDARY...AND AFTERNOON TEMPERATURES IN THE LOWER 90S WILL ALL
PROVIDE STRONG UVV AND A FAVORABLE ENVIRONMENT FOR SCATTERED STRONG
THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS...MAINLY NORTH OF A
LINE FROM JUST SOUTH OF BATON ROUGE TO THE NORTH SHORE OF LAKE
PONTCHARTRAIN TO THE MS COAST. THE MAIN SEVERE THREAT WILL BE STRONG
DOWNBURST WINDS TO 60 MPH. THE LOCAL DOWNBURST CHECKLIST GIVES A
HIGH THREAT USING A BLEND OF THE 12Z MODIFIED SLIDELL AND JACKSON
SOUNDINGS. WILL BE ISSUING A ZONE UPDATE SHORTLY TO RAISE POPS AND
MENTION ISOLATED SEVERE. SEVERE THREAT SHOULD BE LOWER SOUTH OF
INTERSTATE 10 AND SOUTH OF LAKE PONTCHARTRAIN.

UPDATED TEMPS AND POPS...

MCB 91/72/93/68 7321  BTR 93/75/93/72 7331
MSY 93/77/93/76 5431  GPT 92/74/91/72 6431

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Aug 25, 11:20 AM CDT, 3 hours 5 minutes before
GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-260000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT SUN AUG 25 2002

.SYNOPSIS...
A WARM..MOIST UNSTABLE AIRMASS REMAINS OVER EXTREME SOUTH MISSISSIPPI
AND SOUTHEAST LOUISIANA. A LARGE AREA OF SHOWERS AND THUNDERSTORMS
MOVING SOUTHEAST ACROSS NORTHERN AND WESTERN MISSISSIPPI AND NORTHERN
LOUISIANA WILL PUSH A RAIN-COOLED SURFACE BOUNDARY INTO SOUTH
MISSISSIPPI AND NORTHERN PORTIONS OF SOUTHEAST LOUISIANA EARLY
THIS AFTERNOON. IN ADDITION...SEVERAL DISTURBANCES IN THE MIDDLE AND
UPPER PORTION OF THE ATMOSPHERE WILL MOVE ACROSS THE CENTRAL GULF
COAST REGION TODAY AND TONIGHT.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE INTO SOUTH MISSISSIPPI
AND SOUTHEAST LOUISIANA...NORTH OF A LINE FROM THE BATON ROUGE
METROPOLITAN AREA TO THE NORTH SHORE OF LAKE PONTCHARTRAIN TO THE
MISSISSIPPI COAST THROUGH THE EARLY TO MID AFTERNOON HOURS. A FEW OF
THE STORMS IN THIS AREA MAY BECOME SEVERE WITH THE MAIN THREAT BEING
WIND GUSTS TO 60 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS
AROUND ONE INCH AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER
STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PORTION OF SOUTHEAST
LOUISIANA SOUTH OF INTERSTATE 10 AND SOUTH OF LAKE PONTCHARTRAIN...
MAINLY AFTER 3 PM. SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS
AREA...BUT A FEW STORMS MAY PRODUCE WIND GUSTS TO 45 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO
TWO INCHES.

.MARINE HAZARDS...
THE STRONGER THUNDERSTORMS...PARTICULARLY THUNDERSTORMS THAT
DEVELOP OVER LAND THIS AFTERNOON AND MOVE INTO THE COASTAL WATERS
AND TIDAL LAKES...MAY PRODUCE WIND GUSTS TO GALE FORCE ALONG WITH
LOCALLY HIGH WAVES AND SEAS.

.ACTIONS...
ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY THROUGH
TONIGHT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:42 PM CDTSevere Thunderstorm WarningLIXHarrison33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.